Oklahoma, 2007

Tornadoes and Flash Flooding in Oklahoma, May 8, 2007

May 8, 2007 · NWS OUN · 27 events in 10 counties and zones

An upper level storm system moved slowly east northeast through southeast Arizona and southwest New Mexico. A couple of disturbances rotated around the storm system and moved over the southern plains during the morning and afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system moved slowly east northeast through southeast Arizona and southwest New Mexico. A couple of disturbances rotated around the storm system and moved over the southern plains during the morning and afternoon hours. One disturbance moved over Oklahoma during the morning hours, with the other moving over Oklahoma during the evening hours. A stationary front remained located south of the Red River, with another front establishing itself over the southeast third of Oklahoma. Showers and thunderstorms developed and moved over the main body of Oklahoma during the morning hours. Widespread flash flooding was reported over central Oklahoma, with rivers rising out of their banks. After a lull in precipitation for a few hours the other disturbance moved over Oklahoma during the late afternoon and evening hours. Widespread showers and thunderstorms developed over southwest Oklahoma and continued to develop into central and southern Oklahoma. Large hail and severe wind gusts were reported, with flash flooding and river flooding continuing to be a concern due to the heavy rainfall earlier in the day. Supercell thunderstorms formed in southwest Oklahoma producing one tornado near Lake Ellsworth. As the showers and storms continued to develop and move northeast, a mesoscale convective vorticity maximum (MCV) developed. In the vicinity of this MCV, transient circulations on many scales were observed in the storm-relative radar velocity fields and in the storm motions themselves. Some of the circulations briefly tightened to tornado scale causing damage west of Minco, west of Union City, and in El Reno. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 4:00 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 8, 4:00 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 AM CDT TUE MAY 8 2007

.DISCUSSION...
RUNNING SERIOUSLY LATE THIS MORNING... DUE TO ACTIVE WEATHER...
AMONG OTHER THINGS. SHOULD HAVE THE VARIOUS TEXT PRODUCTS
AVAILABLE SHORTLY AFTER 5 AM.

A NIGHTTIME MCS HAS FORMED OVER OUR AREA... ACTUALLY SEVERAL OF
THEM. MODERATE TO HEAVY RAIN HAS ALREADY FALLEN ACROSS MUCH OF THE
SOUTHERN HALF OF OUR FORECAST AREA... AND QUITE A BIT MORE IS
POSSIBLE BEFORE THE COMPLEXES DIMINISH LATER TODAY. WE HAVE
DECIDED TO ISSUE A FLOOD WATCH THAT COVERS COUNTIES THAT HAVE HAD
THE MOST RAINFALL OVER THE PAST 24 HOURS OR SO... AND EXPECT THE
MOST NEW RAIN LATER THIS MORNING.

WHATEVER HAPPENS TO THE MORNING CONVECTION WILL HAVE A SIGNIFICANT
EFFECT ON THE REST OF TODAY. THE BEST GUESS IS THAT THE CURRENT
CONVECTION WILL DIMINISH AND DRIFT OFF TO THE NORTHEAST BY
AFTERNOON... AND TYPICAL AFTERNOON CONVECTION WILL FORM ALONG
WHATEVER BOUNDARIES ARE LEFT BEHIND.

NOT MUCH CHANGES TOMORROW... BUT BY THURSDAY... THE PESKY UPPER
LOW TO OUR WEST FINALLY - WE HOPE - GETS DISLODGED FROM THE
SOUTHERN ROCKIES AND HEADS EAST. THE ECMWF HAS JOINED THE EARLIER
GFS PROGS... TAKING THE SYSTEM TO OUR SOUTH. THAT WILL KEEP CLOUDS
AND PRECIPITATION GOING ACROSS THE SOUTHERN HALF OF OUR CWA...
WHILE THE NORTH MAY ACTUALLY CLEAR OUT AND WARM UP. ALL AREAS
SHOULD SEE CLEARING BY THE WEEKEND.

THE DIURNAL TEMPERATURE RANGE WILL BE SHORTENED SOMEWHAT BY THE
WET GROUND... SO WE HAVE GONE A LITTLE BELOW MOS GUIDANCE FOR
HIGHS... AND ABOVE FOR LOWS... WHERE NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  60  76  59 /  70  50  50  40
HOBART OK         70  58  75  58 /  70  50  50  40
WICHITA FALLS TX  73  62  75  60 /  60  60  60  50
GAGE OK           71  53  76  54 /  40  40  30  20
PONCA CITY OK     72  58  78  58 /  40  40  40  30
DURANT OK         79  63  80  61 /  60  30  50  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH UNTIL NOON CDT TODAY FOR OKZ022>025-027>038-043-048-
     052.

TX...FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ083>085-087-088.

&&

32/23
Hazardous weather outlook, May 8, 5:55 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CDT TUE MAY 8 2007

OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
655 AM CDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS PARTS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE EXTENDING FROM
BENJAMIN TEXAS... TO WALTERS... TO ARDMORE... TO DURANT.

TIMING...
WHILE AN ISOLATED SEVERE STORM COULD OCCUR THIS MORNING... THE MOST
LIKELY TIME WILL BE DURING THE AFTERNOON AND EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER AND FLOOD OPERATIONS TODAY
AND TONIGHT.

DISCUSSION...
ONGOING THUNDERSTORMS COULD PRODUCE LOCAL AREAS OF FLOODING BEFORE
GRADUALLY DIMINISHING DURING THE MORNING. A LARGE THUNDERSTORM
OUTFLOW BOUNDARY EXTENDING ACROSS NORTH CENTRAL TEXAS THIS MORNING
WILL MOVE SLOWLY BACK NORTH DURING THE DAY. MEANWHILE... AN UPPER
AIR STORM SYSTEM OVER THE SOUTHERN ROCKIES AND NORTHERN MEXICO WILL
PROVIDE ADDITIONAL LIFT TO SUPPORT THUNDERSTORM DEVELOPMENT. WHILE
THE AIRMASS OVER THE AREA HAS STABILIZED SOMEWHAT IN THE LOWER
LEVELS THIS MORNING... DAYTIME HEATING IS EXPECTED TO AGAIN INCREASE
THE INSTABILITIES DURING THE DAY... MAINLY ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. MODERATELY STRONG WINDS
ALOFT SHOULD PROVIDE SUFFICIENT SHEAR TO SUPPORT SUPERCELL
THUNDERSTORMS. ALTHOUGH THE LOW LEVEL SHEAR WILL BE WEAKER... IT
COULD BECOME ENHANCED NEAR THE OUTFLOW BOUNDARY LATE THIS AFTERNOON
OR EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL TO
NEAR THE SIZE OF HALF DOLLARS AND STRONG WINDS. ISOLATED TORNADOES
COULD ALSO BE A POSSIBILITY IF THE LOW LEVEL WIND FIELD BECOMES MORE
FAVORABLE NEAR THE OUTFLOW BOUNDARY. EXCESSIVE RAINS OVER THE PAST
FEW DAYS HAVE LEFT THE GROUND SATURATED IN MANY AREAS OF OKLAHOMA.
ADDITIONAL RAINS THROUGH TONIGHT COULD LEAD TO FLOODING IN LOW LYING
AND OTHER POOR DRAINAGE AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN MAY RESULT IN FLOODING AS STORMS MOVE OVER AREAS
THAT HAVE EXPERIENCED HEAVY RAIN THE PAST FEW DAYS.  A FLOOD WATCH
IS IN EFFECT FOR PARTS OF CENTRAL AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.  PLEASE REFER TO THAT PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS ON WEDNESDAY. DUE TO THE SLOW
MOVEMENT OF THE UPPER LEVEL STORM SYSTEM FROM THE WEST... A CHANCE
FOR STORMS WILL CONTINUE INTO FRIDAY.  AT THIS TIME... IT APPEARS
THAT THE WEEKEND WILL BE FREE OF STORMS.

OTHER HAZARDOUS WEATHER...
THE SATURATED GROUND ACROSS A LARGE PART OF THE AREA WILL CONTINUE
TO ENHANCE CONCERNS FOR LOCAL FLOODING FOR THE NEXT SEVERAL DAYS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

CJS

In the hours before

Special weather statement, May 8, 2:07 AM CST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
307 AM CDT TUE MAY 8 2007

OKZ028>030-080830-
POTTAWATOMIE OK-CLEVELAND OK-MCCLAIN OK-
307 AM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
POTTAWATOMIE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES SOUTHWEST OF
BLANCHARD TO MACOMB AT 307 AM CDT...MOVING NORTH AT 10 MPH. THE
STORMS WILL PRODUCE INTENSE CLOUD TO GROUND LIGHTNING ALONG WITH
HEAVY RAINFALL BETWEEN ONE HALF AND ONE INCH PER HOUR. OCCASIONAL
SMALL HAIL WILL ALSO BE POSSIBLE.

CJS
Special weather statement, May 8, 3:05 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT TUE MAY 8 2007

OKZ024-025-080930-
CANADIAN OK-OKLAHOMA OK-
405 AM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND OKLAHOMA
COUNTIES.

THUNDERSTORMS WITH HEAVY RAINS AND FREQUENT LIGHTNING WILL BE
SPREADING NORTH AROUND 10 MPH ACROSS OKLAHOMA AND CANADIAN
COUNTIES... INCLUDING THE OKLAHOMA CITY METRO AREA.

CJS
Special weather statement, May 8, 7:08 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
808 AM CDT TUE MAY 8 2007

OKZ039-045-081330-
JEFFERSON OK-STEPHENS OK-
808 AM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND STEPHENS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF HASTINGS AT
808 AM CDT...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM
WAS WEST OF RINGLING. HEAVY RAIN...SMALL HAIL...AND WIND GUSTS NEAR
35 MPH ARE LIKELY.

PEOPLE IN JEFFERSON AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Norman radar (KTLX), 47 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 6 tornado, 5 hail, 4 thunderstorm wind, 3 flood. Local standard time, as filed.

Flash Flood, Canadian

When
May 8, 7:20 AM CST
Where
Canadian County, Yukon
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.500, -97.750

Local media reported 8 to 12 inches of water over the roadway at Sarah Rd. and 10th Street.

Flash Flood, Oklahoma

When
May 8, 7:20 AM CST
Where
Oklahoma County, Oklahoma City
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.480, -97.530

Broadcast media and emergency managers reported widespread flash flooding over Oklahoma City. One to two feet of water was reported on roadway at Morgan Rd. and Reno Ave. 8 to 12 inches of water was reported on roadway at Morgan Rd. and 10th Street. Two feet of water was over the westbound ramp of Interstate 40 at Council Rd. Ramps on Interstate 40 were also closed at Virginia, Reno, and Western Avenues due to very high water. Approximately two feet of water was over roadway at 45th and Independence streets. High water rescues were reported at SW 59th and County Line Road, SW 51st and Independence, SW 29th and Council Road, Britton and Rockwell Avenues, Hefner Village and Britton Avenue, NW 88th and Harvey, NW 45th and Young, and NW 91st and Walker Avenue. Monetary damages were estimated.

Flash Flood, Canadian

When
May 8, 8:00 AM CST
Where
Canadian County, 5 mi SW of Yukon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.449, -97.813

A high water rescue was reported at SW 15th and Mustang Road. Water was also rising into home in the northern portions of Yukon. Monetary damages were estimated.

Flash Flood, Canadian

When
May 8, 8:00 AM CST
Where
Canadian County, Mustang
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.380, -97.720

High water rescues reported at SW 15th and Sarah Road, SW 15th and Kilpatrick Turnpike, SW 89th and Mustang Road, and 2 miles west of Northwest Highway and 192nd Street. Spitler Dam, a pond dam, broke at Quail Creek Estates. Water reportedly rose into homes. Monetary damages were estimated.

Flash Flood, Grady

When
May 8, 8:30 AM CST
Where
Grady County, Minco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.320, -97.930

Several streets closed due to high water.

Flash Flood, Cleveland

When
May 8, 9:20 AM CST
Where
Cleveland County, Moore
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.330, -97.500

Street flooded at 34th and Interstate 35.

Flood, Oklahoma

When
May 8, 12:30 PM CST
Where
Oklahoma County, 5 mi NE of Oklahoma City
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.531, -97.467

Two vehicles swept into North Canadian River near Sooner Road. Monetary damages were estimated.

Flood, Cleveland

When
May 8, 12:38 PM CST
Where
Cleveland County, 11 mi SW of Oklahoma City
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.368, -97.668

A vehicle was stranded in high water near SW 149th and Meridian Avenue. A child was rescued from the vehicle. Monetary damages were estimated.

Flood, Pottawatomie

When
May 8, 1:00 PM CST
Where
Pottawatomie County, 7 mi SW of Shawnee
Cause
Heavy Rain
Reported by
Public
Coordinates
35.258, -97.008

Hardesty Road and Donna Lane were closed due to a culvert collapsing. The roads were closed between HWY 102 and Stevens Road.

Thunderstorm Wind, Tillman

When
May 8, 4:32 PM CST
Where
Tillman County, Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.500, -99.130

Hail, Tillman

When
May 8, 4:42 PM CST
Where
Tillman County, Tipton
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.500, -99.130

Hail, Kiowa

When
May 8, 5:25 PM CST
Where
Kiowa County, Snyder
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.650, -98.950

Hail, Kiowa

When
May 8, 5:28 PM CST
Where
Kiowa County, Snyder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.650, -98.950

Reported on the south side of Snyder.

Hail, Comanche

When
May 8, 6:23 PM CST
Where
Comanche County, 4 mi WNW of Lawton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.642, -98.465

Hail, Comanche

When
May 8, 6:35 PM CST
Where
Comanche County, Chattanooga
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.430, -98.650

Tornado, Comanche

When
May 8, 7:15 PM CST
Where
Comanche County, 3 mi W of Lake Ellsworth Dam
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Broadcast Media
Coordinates
34.830, -98.403

An Oklahoma City television storm chaser observed a brief tornado from a supercell thunderstorm west of Lake Ellsworth. No damage was reported from this tornado.

Thunderstorm Wind, Caddo

When
May 8, 7:56 PM CST
Where
Caddo County, Apache
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.880, -98.370

Flash Flood, Caddo

When
May 8, 8:30 PM CST
Where
Caddo County, Apache
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.880, -98.370

Several city streets were closed due to high water. Box Elder Creek overflowed its banks, with some home evacuated. Monetary damages were estimated.

Flash Flood, Comanche

When
May 8, 8:30 PM CST
Where
Comanche County, Lawton
Cause
Heavy Rain
Property damage
$70,000
Reported by
Newspaper
Coordinates
34.620, -98.400

Forty people had to be evacuated due to the rapidly rising water. A creek bridge was reported washed out near the Wichita Mountain Estates. Five horses drowned after a failed rescue attempt. Several roads were closed due to the high water. Monetary damages were estimated.

Tornado, Grady

When
May 8, 9:54 PM CST to 9:58 PM CST
Where
Grady County, 2.7 mi SW of Minco to 2.6 mi W of Minco
Rating
EF1
Path length
1.5 mi
Path width
30 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
35.292, -97.964

Damage was first observed to dairy facility 2.7 miles southwest of Minco where the western portion of the south wall was pushed in which in turn pushed the roof and the northern wall of the building to the north. To the northwest, a farm sustained roof damage to the house, and damage to three metal storage buildings and two barns. Fences and trees were also damaged along the path. Monetary damages were estimated.

Tornado, Canadian

When
May 8, 10:26 PM CST to 10:30 PM CST
Where
Canadian County, 2.4 mi W of Union City to 3.8 mi NW of Union City
Rating
EF0
Path length
2.2 mi
Path width
40 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.380, -97.973

A tornado formed near EW112 Road just east of Reformatory Road. Trees were knocked over or snapped on two properties. The most significant damage occurred near the intersection of EW111 Road and Reformatory Road where a wood and metal garage was essentially destroyed and a barn sustained some damage to a wall panel, however a car inside the garage suffered minimal damage. A grain bin was blown to the north, and power poles were pushed from upright in this area. Trees were damaged from this location to about 1 mile north-northwest. Monetary damages were estimated.|

Tornado, Canadian

When
May 8, 10:43 PM CST to 10:50 PM CST
Where
Canadian County, 2.5 mi SSE of El Reno to 1 mi S of El Reno
Rating
EF1
Path length
1.75 mi
Path width
150 yd
Property damage
$3.0 million
Reported by
NWS Storm Survey
Coordinates
35.497, -97.953

A tornado developed and moved north through parts of El Reno. The first damage occurred in a complex of industrial/commercial buildings is located on the southwest corner of I-40 and Hwy 81. One building suffered minor roof damage with the roofing peeled away. Another metal building had partial peeling of the side paneling, a large garage door blown in and the business’s dumpster was rolled 100 ft to the west. An outbuilding supply business had its several garage doors blown in and a display outbuilding collapsed and was moved. Some trees in the area were damaged and the damage varied over a wide range. Trees closer to the interstate had large branches and trunks snapped, while trees closer to Hwy 81 were either tipped or limbs up to 6 were snapped. Farther to the west, a building that was under construction had some building material blown to the north northeast towards the area of apparent touchdown. Two businesses just south southwest of the touchdown point also had damage to their garage doors.

Directly across I-40 from the touchdown point was a car dealership. The main building at the dealership had minimal damage and most vehicles in the lot had no damage. One light pole was knocked over and a large sign for the dealership was damaged. A double wide mobile home, which was used as an office at the dealership, was knocked over on its side. Several cars towards the extreme northwest corner of the lot exhibited damage though the original locations of the vehicles are in question. Billboards around the lot were either destroyed or folded over. Farther to the northwest a farm house with outbuildings sustained damage. Most damage appeared to be suffered by the outbuildings. The damage appeared minor with roof and side panels peeled, though one of the buildings sustained some damage to its structure. The tornado then entered into an industrial area. A building west of the farm house sustained damage to its office area and a section of side paneling was peeled. Roofing from the Oklahoma Gas and Electric building, which was across the street, also impacted the northeast corner of the building with enough force to cause a significant dent in the panel. A flag pole at this building was also bent about 50 degrees. The building seemed to have sustained the most damage in the area. It appeared most of the roof was gone, a tree was snapped in two and the power lines were snapped in two. Further, the roof of the small office area appeared to have been partially lifted. A pole near the building also appears to have bent a bit. Other buildings near the building had other damage to siding and roofs.

Along Hwy 81, north of Oklahoma Gas and Electric, several buildings in the industrial/commercial area sustained damage. A convenience store had its windows blown out, a garage door blown out, and a portion of the roof was removed. Metal framed buildings to the west of this area failed at the ends of the buildings but the center portions of the framing remained intact. One structure in particular lost most of its roof and it is believed that this roof actually scraped along and removed the roof to a small strip mall. A metal building to the north of this strip mall had a garage door blown in and two panels were pushed in towards the bottom of the panel on its south side. On the north side the building had 3 garage doors blown in and the northeast corner sustained side panel damage. Across Hwy 81, a snow cone hut was spun about 270 degrees and a metal lining peeled off. Two metal light poles near the hut were damaged; one was bent and another was snapped off its base. To the north of this area a building sustained damage to its roof. People were present inside the building when it was struck but no one was injured. Three power poles, one towards the highway and two near the building were snapped. A storage shed on the north side of the building's parking lot had a garage door blown in; also, plastic skylights were blown out to locations unknown. Power poles just to the north along a side road were blown over and one was snapped. West of this location was a farm supply store which had grain bins blown over and some into a nearby pond. North of the store was a cluster of trees which had a variety of damage. The final damage points were along Choctaw Rd. At the corner of Choctaw and Elm, a metal building had its roof rotated on top it and a power pole near it was snapped. The neighborhood west of Choctaw Rd had some tree and power pole damage. Also the neighborhood northeast of Hwy 81 and Elm sustained probable microburst damage. Monetary damages were estimated.

Tornado, Canadian

When
May 8, 11:08 PM CST
Where
Canadian County, 5 mi WSW of Piedmont
Rating
EF1
Path length
0.6 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
35.622, -97.832

A short narrow damage path from a tornado was observed between Gregory Road and Cimarron Road, and just south of Northwest Expressway. A few trees were downed, a tin shed was destroyed, and two roofs were damaged.

Thunderstorm Wind, Canadian

When
May 8, 11:20 PM CST
Where
Canadian County, 5 mi WNW of El Reno
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.558, -98.052

Tornado, Canadian

When
May 8, 11:21 PM CST
Where
Canadian County, 3 mi NNW of Piedmont
Rating
EF1
Path length
0.2 mi
Path width
30 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.690, -97.770

A brief tornado caused mainly minor damage north northwest of Piedmont. Most of the damage was confined to an area along and near Duboise Road. A car was pushed into another car, denting the fender. Homes suffered shingle damage. One brick home was shifted on its foundation. Another car was rotated 90 degrees by the wind. Monetary damages were estimated.

Flash Flood, Kingfisher

When
May 8, 11:30 PM CST
Where
Kingfisher County, 6 mi E of Kingfisher
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.850, -97.823

HWY 33 was closed due to high water.

Thunderstorm Wind, Canadian

When
May 8, 11:30 PM CST
Where
Canadian County, Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.650, -97.750

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyThe tornado archive for Oklahoma, 2007Warnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34557, 34570, 34574, 34583, 34596, 34597, 34598, 34599, 34600, 34532, 34528, 34529, 34530, 34540, 34531, 35825, 34536, 34526, 36327, 35827, 35829, 35832, 35834, 34538, 35836, 34527, 34539.